FDA Investigates Reports of Johnson & Johnson COVID-19 Vaccine Blood Clot Problems
Federal drug and disease experts are calling for health care providers to pause their use of the Johnson & Johnson COVID vaccine, following reports of at least six rare and severe cases of blood clot problems among women in the U.S. who received the single-shot vaccine.
The U.S. Food and Drug Administration (FDA) and the U.S. Centers for Disease Control and Prevention (CDC) issued a joint statement on April 13, announcing a review of six reported cases of blood clots following use of the J&J vaccine.
As states nationwide continue to push to get COVID vaccination shots in arms, the agencies have made the controversial decision to call for a halt on the use of the Johnson & Johnson vaccine, until they can review the potential health impacts and severity of these blood clots.
Did You Know? Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
The J&J vaccine is one of three available COVID-19 vaccines approved for use in the United States, but is the only one administered with a shingle dose to provide protection against the coronavirus.
According to the FDA and CDC, more than 6.8 million doses of the J&J vaccine have already been administered in the U.S. However, the agencies have received data on six blood clot incidents, called cerebral venous sinus thrombosis (CVST), which have occurred among women who received the vaccine. This occurred alongside low levels of blood platelets; a condition known as thrombocytopenia.
Symptoms in all six cases occurred between one and two weeks after the patients were inoculated, and all were women between the ages of 18 and 48. Symptoms of the blood clots linked to the J&J vaccine may include severe headaches, abdominal pain, leg pain, and shortness of breath.
The low blood platelets make treating the blood clots complicated. Typically, patients suffering such a blood clot would be given a blood thinner known as heparin. However, the low blood platelet levels make giving patients heparin dangerous in these types of cases, the health experts warn.
“We are recommending a pause in the use of this vaccine out of an abundance of caution,” the joint CDC and FDA press release states. “This is important, in part, to ensure that the health care provider community is aware of the potential for these adverse events and can plan for proper recognition and management due to the unique treatment required with this type of blood clot.”
The agencies urge anyone who experiences the symptoms listed above within three weeks of receiving the vaccine to contact their health care providers. The FDA and CDC are asking health care providers to report any adverse events to the Vaccine Adverse Event Reporting System.
GailNovember 17, 2021 at 4:56 am
My 43 year old granddaughter got her shot on friday and died on Sunday. Her Legs Started Swelling and within hours she was dead. Is There A Class Action LAW Suite Started for Johnson and Johnson Shots? I Have 4 grandchildren without a Mother Now .
ThomasNovember 10, 2021 at 9:06 pm
I am alarmed and agitated that there is so little being revealed about damages incurred as the result of vaccines being administered in the wake of COVID events. I realize and understand that priority is being given to covering the unvaccinated people in the U.S., and I totally support this, as it is clear that vaccines are the only answer to combatting the pandemic issues. But in this activity, [Show More]I am alarmed and agitated that there is so little being revealed about damages incurred as the result of vaccines being administered in the wake of COVID events. I realize and understand that priority is being given to covering the unvaccinated people in the U.S., and I totally support this, as it is clear that vaccines are the only answer to combatting the pandemic issues. But in this activity, I feel that dangers are being swept under the rug, or perhaps put on a wait shelf for "things to work out." I understand priorities and am reluctant to put any negatives out there for the facts that are clearly being misrepresented to the general public and those that may have what they might believe to be legitimate concerns. But I also understand the need for not only being careful and observant of daily exposures to dangers from these vaccines, but cognisant of any and all awareness to these problems, and what is being done about the problems.
Marsha & MichaelJuly 20, 2021 at 8:19 pm
My husband works for Walmart. He received the J & J vaccine shot. Less than 2 weeks after receiving the shot he ended up going to the ER for 3 blood clots in his right leg. We are still dealing with this. In August he has to go in for another CT scan to see if the clots are dissolved or how bit they are now. The first medicine the drs put him on was Eliquis which cost us $158 and they now h[Show More]My husband works for Walmart. He received the J & J vaccine shot. Less than 2 weeks after receiving the shot he ended up going to the ER for 3 blood clots in his right leg. We are still dealing with this. In August he has to go in for another CT scan to see if the clots are dissolved or how bit they are now. The first medicine the drs put him on was Eliquis which cost us $158 and they now have him on Xeralto for the next 2 months.
Richard ManuelJune 26, 2021 at 3:52 pm
The day after getting my J & J vaccine I noticed I was having to turn the volume up on my TV by 7-8 dots. Also have loud ringing in my ears, some vision loss. My insurance company sent me to ENT and he says I have 70% loss in both ears and he is seeing 3-5 people each week with similar problems. What can be done. It's almost 3 months since the vaccination.
More Top Stories
3M has been ordered to pay an Army veteran $77.5 million, with the majority being paid as punitive damages to punish the company for reckless behavior.
A wrongful death lawsuit filed by the parents of a baby girl who died at only five days old says her fatal case of necrotizing enterocolitis was caused by Similac and Enfamil infant formula products.
A Nebraska man says he developed Parkinson's disease while working as a licensed applicator of Paraquat for nearly 20 years.